MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT
Model Number BEA25-80/I16-40
Medical Device Problem Codes Off-Label Use (1494); Lack of Effect (4065)
Health Effect - Clinical Codes Ischemia (1942); Stenosis (2263); Insufficient Information (4580); Clinical Endoleak (4843)
Date of Event 06/23/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was initially treated for an abdominal aortic aneurysm (aaa) with implant of an afx2 bifurcated stent graft, an afx limb stent graft distal extension and an ovation ix iliac limb.This procedure is outside the indications of use (off-label) due to adjunctive devices not compatible with the afx2 system per device ifu.Approximately one and a half (1.5) years post initial procedure, the patient presented at routine follow-up with the afx graft having inadequate apposition to the arterial wall in the aortic neck and the left iliac.The physician elected to treat the patient by ballooning with q50 balloons on (b)(6) 2023.The subsequent angiogram revealed that the graft was better apposed, and the patient reportedly tolerated the procedure well.The patient was discharged the following day.
 
Additional Manufacturer Narrative
The devices involved in this event will not be returned for evaluation and remain implanted in the patient.Patient medical records and imaging studies will be requested for further evaluation by a clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx2.H3 other text : devices remain implanted.
 
Event or Problem Description
The patient was initially treated for an abdominal aortic aneurysm (aaa) with implant of an afx2 bifurcated stent graft, an afx limb stent graft distal extension and an ovation ix iliac limb.This procedure is outside the indications of use (off-label) due to adjunctive devices not compatible with the afx2 system per device ifu.Approximately one and a half (1.5) years post initial procedure, the patient presented at routine follow-up with the afx graft having inadequate apposition to the arterial wall in the aortic neck and the left iliac.The physician elected to treat the patient by ballooning with q50 balloons on (b)(6) 2023.The subsequent angiogram revealed that the graft was better apposed, and the patient reportedly tolerated the procedure well.The patient was discharged the following day.Additional information: clinical assessment identified that the patient lacked an abdominal aortic aneurysm at initial implant (off-label condition).In addition, a type ib endoleak (of the left common iliac artery), bilateral iliac limb stenosis and bilateral lower leg ischemia also occurred.During the secondary intervention on (b)(6) 2023, bilateral non-endologix stents were also implanted in the iliac arteries.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.The review confirms there were no manufacturing or processing non-conformities identified that would contribute to the reported adverse event/incident.An evaluation of the device could not be completed.The device was not returned to endologix for evaluation because it remains implanted.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows the reported afx2, additional (secondary) endovascular procedure is confirmed.This is consistent with the reported adverse event/incident.The clinical evaluation also shows reasonable evidence to suggest a type ib endoleak (of the left common iliac artery), bilateral iliac limb stenosis and bilateral lower leg ischemia occurred that were not included in the event as reported.These findings were discovered during an examination of the 26 june 2023 operative report and discharge summary.The most likely causation for the reported event is user-related due to the following contributing factors: left common iliac artery anatomy off-label with a diameter of 44.5mm (device ifu requirement is 10-23mm), adjunctive devices (ovation limb) not compatible with the afx2 system (per ifu) at index procedure (off-label), and lack of an abdominal aortic aneurysm (off-label).It was also noted that there was a distal stent fracture after non-endologix stents were placed in the iliac arteries during the secondary intervention, and angioplasty was performed; this fracture was not noted at the beginning of the secondary procedure, and hence it appears the fracture was of the non-endologix stent.No procedure-related harms were identified.The final patient status was reported as discharged home on the same day as secondary surgery.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
Manufacturer (Section G)
ENDOLOGIX
2 musick
,
irvine CA 92618
Manufacturer Contact
gary kirchgater
2 musick
,
irvine, CA 92618
8009832284
MDR Report Key17298721
Report Number2031527-2023-00180
Device Sequence Number3784870
Product Code MIH
UDI-Device Identifier00818009014733
UDI-Public(01)00818009014733(17)250419
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 06/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/19/2025
Device Model NumberBEA25-80/I16-40
Device Lot Number2568264-009
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/23/2023
Supplement Date Received by Manufacturer08/18/2023
Initial Report FDA Received Date07/11/2023
Supplement Report FDA Received Date08/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX LIMB STENT GRAFT, SN (B)(6) ; OVATION IX ILIAC LIMB, LN FS060222-12
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale